Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 74, NWS Houston/Galveston, TX

April 26, 2017Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 26, 2017, 3:57 PM CDT for Houston County, Trinity County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:57 PM CDT (20:57 UTC)
Expired
Apr 26, 2017, 4:45 PM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 193 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:36 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 26, 12:36 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1236 PM CDT Wed Apr 26 2017

.AVIATION...
Light SHRAs with the pre-frontal trof have moved off the coast at
present...and keeping an eye to our N/NE with the development at/
along the cold front itself. Still banking on the strong cap over
the region to keep any additional precipitation out with FROPA it-
self and main change with the 18Z TAFS was to tweak the timing of
the front. Otherwise, quite a bit of haze lingering across the FA
in the wake of the pre-frontal trof with some spots of MVFR CIGS.
All of this should clear out behind the front with VFR conditions
areawide this evening/overnight/most of tomorrow. 41

&&

.PREV DISCUSSION... /ISSUED 1027 AM CDT Wed Apr 26 2017/

UPDATE...
The previous forecast appears to be on track. We currently have a
few warm air advection showers pushing through parts of SE Texas
this morning. 12Z soundings from CRP and LCH showed a very strong
cap in place. I have some doubts as to how much of the cap will
really be able to erode by this afternoon when the approaching
front pushes into our area. The best chance for breaking the cap
and therefore getting thunderstorms will be generally to the
northeast, or across the Piney Woods region. If we are able to
break through the cap, steep mid level lapse rates of around
7.5-8.0 and forecast CAPE over 3000 will give any thunderstorms
that do develop the potential to pack some damaging winds and
large hail. The tornado threat is also nonzero and something to
monitor, but for now the greatest threats appear to be damaging
winds and hail. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  51  84  67  90 /  20   0   0  10  10
Houston (IAH)              89  56  84  69  90 /  20  10   0  10  10
Galveston (GLS)            84  64  78  74  82 /  20  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 4 PM CDT this
     afternoon for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Galveston
     Bay...Matagorda Bay.

     Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Apr 26, 4:08 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
408 AM CDT Wed Apr 26 2017

TXZ163-164-176>179-195>200-210>213-226-227-270915-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. A few thunderstorms will be possible east of a Madisonville
to Huntsville to Winnie line this afternoon. Some of these
thunderstorms may be strong and capable of gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ214-235>238-270915-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy and warm conditions are expected ahead of a cold front
today. These winds may result in elevated tides and rip current
risks along Gulf facing beaches this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated tides may cause coastal flooding or rip currents along
Gulf facing beaches ahead of approaching cold fronts on Wednesday
and again on Friday and Saturday.

Breezy to windy conditions are expected ahead of a cold front on
Friday and Saturday, with thunderstorms capable of locally heavy
rainfall possible along the front Saturday night into Sunday
morning. Some of these thunderstorms may be strong to severe.

Heat index values may reach the mid to upper 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-270915-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
408 AM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Moderate to occasionally strong onshore winds will result in Small
Craft Advisories across the Gulf waters this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated winds and building seas may warrant Small Craft
Advisories at times Thursday through Sunday as a series of cold
fronts move across the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 26, 3:52 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
352 PM CDT WED APR 26 2017

TXZ163-164-262130-
Houston TX-Trinity TX-
352 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND EAST
CENTRAL HOUSTON COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kennard, or 14 miles southeast of Crockett, moving
east at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs, Kennard, Pennington and Centralia.

LAT...LON 3142 9500 3141 9498 3141 9497 3138 9495
      3135 9496 3134 9496 3134 9491 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3121 9486 3118 9485 3115 9535 3121 9536
      3130 9534 3143 9500
TIME...MOT...LOC 2052Z 267DEG 53KT 3122 9524

Hathaway
Local storm report, Apr 26, 3:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 S LATEXO              31.36N  95.48W
04/26/2017  E1.00 INCH       HOUSTON            TX   911 CALL CENTER

&&

EVENT NUMBER HGX1700176

DR

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:08 AM CDTBeach Hazards StatementHGXBrazoria, Chambers, Galveston, Matagorda12 hr
Apr 26, 3:16 PM CDTSevere Thunderstorm WarningHGXHouston44 min
Apr 26, 3:52 PM CDTSpecial Weather StatementHGXTrinity38 min
Apr 26, 3:58 PM CDTSmall Craft AdvisoryHGX15 hr
Apr 26, 4:10 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker35 min
Apr 26, 4:16 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity29 min
Apr 26, 4:30 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity30 min
Apr 26, 4:41 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity19 min
Apr 26, 4:55 PM CDTSevere Thunderstorm WarningHGXPolk20 min
Apr 26, 5:08 PM CDTSpecial Weather StatementHGXSan Jacinto37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.